Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 10, 2021Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 3:30 AM CDT for Ottawa County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 3:30 AM CDT (08:30 UTC)
Expired
Aug 10, 2021, 4:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
50

County Ottawa County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3834 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS83 KTOP 100830
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021
 
KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Minneapolis, Delphos and Ada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:25 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 11:25 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1125 PM CDT Mon Aug 9 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 357 PM CDT Mon Aug 9 2021

Weak ridging with zonal flow holds across the Central/Southern
Plains while an upper shortwave trough continues to progress through
Montana. A surface low sits over the Dakotas ahead of that shortwave
with southerly low-level flow keeping the hot and humid air mass
over our area. This moisture combined with the thermal axis and
plenty of insolation has resulted in a toasty afternoon with
widespread heat indices in the 105 to 110 degree range. Little
relief is expected tonight as lows only fall back to the mid to
upper 70s. This evening we continue to monitor for storms to develop
in western KS/NE as a lee sfc trough deepens and is aided by another
weak shortwave embedded in the upper flow. CAMs continue to show a
weakening trend as these storms move east, but have kept small PoPs
in north central KS for a few hours overnight with chances
decreasing again around sunrise.

As far as the heat is concerned, the forecast remains on track and
have made no changes to headlines at this point. The thermal axis
remains overhead at least through Wednesday, with better chances for
relief coming by the end of the week as a frontal boundary pushes
south and we transition back to northwest flow. Some questions
remain regarding Thursday as the weak front approaches and dew
points appear slightly better than the early part of the week, but
at this time heat indices look to improve enough to remain below
advisory criteria.

Regarding storm chances, the entire area has a possibility of seeing
storms Tuesday, particularly in the afternoon and evening with
plenty of instability. Shear still doesn't look overly impressive
(up to 35 kts) and with weak forcing aside from daytime heating,
it's tough to pinpoint any certain location that has the best chance
of seeing storms, especially any that would be strong to severe.
Given the amount of instability, any pulsing updrafts could produce
strong wind gusts and large hail. Periodic thunderstorm chances
remain the rest of the week with weak waves in the upper flow and
ample instability, with some uncertainty remaining on where synoptic
or outflow boundaries may set up. Predominantly dry and relatively
cooler conditions return by Saturday for the rest of the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday)
Issued at 1125 PM CDT Mon Aug 9 2021

Not much change to the forecast. RAP and NAM have tended to keep
any MCV from the convection over northwest KS over southern NEB.
And CAMs have been back and forth with isolated convection and
then dry. So with many of the operational models keeping the
morning dry, will hold off on any mention of precip until the late
afternoon. Coverage and uncertainty makes it hard to go with much
more than VCTS at this point. LLWS looks to be marginal overnight.
But the low level jet is progged to be stronger Tuesday night.
With potential for convection into the evening tomorrow night,
will not worry about LLWS just yet and let later shifts take
another look.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ011-012-023-024-
026-038>040-054>056-058-059.

Heat Advisory until 8 PM CDT Tuesday for KSZ008>010-020>022-
034>037.

&&

DISCUSSION...Picha
AVIATION...Wolters
Hazardous weather outlook, Aug 9, 8:19 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
819 PM CDT Mon Aug 9 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
819 PM CDT Mon Aug 9 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across north central
Kansas late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 103-110 degrees are forecast for Tuesday and
Wednesday. A heat advisory remains in effect for the entire area
Tuesday and for northeast and east central Kansas through Wednesday
afternoon.

Thunderstorms are possible Tuesday with a risk for severe weather.
The main concern is for damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Aug 10, 3:13 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
313 AM CDT Tue Aug 10 2021

KSZ020-034-100845-
Cloud-Ottawa-
313 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
and western Cloud Counties through 345 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Asherville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Glasco and Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 9793 3960 9761 3925 9769 3928 9793
TIME...MOT...LOC 0812Z 277DEG 35KT 3940 9800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 3:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021

KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minneapolis, Delphos and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:13 AM CDTSpecial Weather StatementTOPCloud32 min
Aug 10, 3:24 AM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 10, 4:01 AM CDTSpecial Weather StatementTOPCloud, Ottawa29 min
Aug 10, 4:26 AM CDTSpecial Weather StatementTOPClay, Dickinson34 min
Aug 10, 4:57 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley33 min
Aug 10, 5:11 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley22 min
Aug 10, 5:35 AM CDTSpecial Weather StatementTOPWabaunsee25 min
Aug 10, 6:12 AM CDTSpecial Weather StatementTOPShawnee33 min
Aug 10, 6:53 AM CDTSpecial Weather StatementTOPDouglas37 min
Aug 10, 7:43 AM CDTSpecial Weather StatementTOPFranklin32 min
Aug 10, 4:40 PM CDTSpecial Weather StatementTOPLyon35 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningTOPLyon49 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.